Arkansas, 2008

High Wind in Arkansas, January 29, 2008

January 29, 2008 · NWS TSA · 7 events in 7 counties and zones

The pressure gradient associated with a very strong cold front resulted in strong, damaging winds across much of northwestern Arkansas. Large tree limbs were blown down, power poles and lines were blown down, shingles were removed from the roofs of a number of homes, and barns were damaged.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The pressure gradient associated with a very strong cold front resulted in strong, damaging winds across much of northwestern Arkansas. Large tree limbs were blown down, power poles and lines were blown down, shingles were removed from the roofs of a number of homes, and barns were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 29, 11:08 AM CST, 42 minutes earlier.

Area forecast discussion, Jan 29, 11:08 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CST TUE JAN 29 2008

.DISCUSSION...
HIGH WIND WARNING ISSUED FOR LOCATIONS IN ADVANCE
OF COLD FRONT. OKEMAH GUSTED TO 65 WITH THE FRONT
AND PORTER 64 AT FRONTAL PASSAGE. WIND GUSTS IN
40-50 RANGE AFTER FRONTAL PASSAGE.  TEMPS DROP
ABOUT 20 DEGREES IN 20 MINUTES WITH FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  26  51  32 /  10   0   0  10
FSM   60  22  52  30 /  20   0   0  10
MLC   62  24  53  37 /  10   0   0  10
BVO   56  18  51  29 /  10   0   0  10
FYV   59  19  47  32 /  10   0   0  10
BYV   63  17  45  29 /  20   0   0  10
MKO   62  21  50  33 /  10   0   0  10
MIO   57  20  48  29 /  10   0   0  10
F10   62  23  51  35 /  10   0   0  10
HHW   64  27  54  37 /  20   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 3 PM TUESDAY FOR OKZ049-OKZ053-OKZ069-
     OKZ072-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY FROM 3 PM TUESDAY TO 6 PM TUESDAY FOR OKZ049-
     OKZ053-OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.

     WIND ADVISORY UNTIL 6 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ073.

AR...HIGH WIND WARNING UNTIL 3 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

     WIND ADVISORY FROM 3 PM TUESDAY TO 6 PM TUESDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....10
Hazardous weather outlook, Jan 29, 10:42 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1042 AM CST TUE JAN 29 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1036 AM CST TUE JAN 29 2008

...WINDS WILL GUST TO AROUND 50 MILES AN HOUR TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...SIGNIFICANT.
	AREA...ALL OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=48.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A VERY POWERFUL COLD FRONT WILL SWEEP THROUGH THE AREA
LATE THIS MORNING AND EARLY AFTERNOON.  NORTHWEST WINDS
WILL GUST TO AROUND 50 MILES AN HOUR WITH THE FRONT AND
FREQUENTLY GUST TO 40 OR 50 MILES AN HOUR BEHIND THE FRONT.
THE WINDS WILL SUBSIDE LATE IN THE AFTERNOON AND EARLY
EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN UPPER LEVEL STORM SYSTEM WILL TRACK FROM THE TEXAS PANHANDLE
THURSDAY MORNING...INTO SOUTHEAST OKLAHOMA BY EARLY THURSDAY
EVENING. WINTRY PRECIPITATION SHOULD DEVELOP AHEAD OF THIS SYSTEM BY
THURSDAY MORNING...WITH PRECIPITATION EVENTUALLY TAPERING OFF THURSDAY
EVENING AS THE UPPER SYSTEM EXITS TO THE EAST. SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES APPEAR POSSIBLE OVER MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS...ALTHOUGH THE SNOWFALL TOTALS AND
PRECIPITATION TYPE WILL BE FINE TUNED AS THE TRACK OF THIS UPPER
SYSTEM STILL BECOMES MORE APPARENT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Benton

When
January 29, 11:50 AM CST
Where
Benton forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

High winds estimated at 70 miles an hour blew down a large tree at Garfield.

High Wind, Sebastian

When
January 29, 11:56 AM CST
Where
Sebastian forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager

High winds estimated at 70 miles an hour blew shingles off of homes, caused awning damage and blew down trees across a large part of the county.

High Wind, Crawford

When
January 29, 11:56 AM CST
Where
Crawford forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager

High winds estimated at 65 miles an hour blew shingles off homes in Cedarville. A power pole was blown down in Alma.

High Wind, Franklin

When
January 29, 12:15 PM CST
Where
Franklin forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager

High winds estimated at 70 miles an hour blew down several large trees and power lines north of Charleston. Metal roofs of barns were damaged southwest of Ozark.

High Wind, Madison

When
January 29, 12:30 PM CST
Where
Madison forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Post Office
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

High winds estimated at 60 miles an hour damage roofs of chicken houses and blew down large tree limbs near Pettigrew.

High Wind, Carroll

When
January 29, 12:35 PM CST
Where
Carroll forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

High winds estimated at 60 miles an hour blew down large tree limbs northwest of Osage.

High Wind, Washington

When
January 29, 12:48 PM CST
Where
Washington forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

A 60 mph non-thunderstorm wind gust was measured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78072, 78073, 78074, 78075, 78076, 78077, 78590.